Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 106, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2012, 9:38 PM CDT for 5 counties in Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2012, 9:38 PM CDT (02:38 UTC)
- Expired
- May 19, 2012, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, O'Brien County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 9:38 PM CDT | TSTM WND GST 56 | 1 S Cherokee, IA | |
| May 19, 9:38 PM CDT | NON-TSTM WND GST 56 | 1 S Cherokee, IA | |
| May 19, 9:55 PM CDT | TSTM WND DMG | Marcus, IA | TREES DOWN IN MARCUS. WIND GUSTS ESTIMATED AT 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
764
WUUS53 KFSD 200238
SVRFSD
IAC021-035-041-141-149-200315-
/O.NEW.KFSD.SV.W.0106.120520T0238Z-120520T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
CHEROKEE COUNTY IN NORTHWEST IOWA...
SOUTHWESTERN CLAY COUNTY IN NORTHWEST IOWA...
O'BRIEN COUNTY IN NORTHWEST IOWA...
NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
* UNTIL 1015 PM CDT
* AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM REMSEN TO
CHEROKEE...AND MOVING NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LARRABEE AROUND 945 PM CDT...
PETERSON...SUTHERLAND AND PAULLINA AROUND 955 PM CDT...
PRIMGHAR AROUND 1000 PM CDT...
ROYAL AND ARCHER AROUND 1005 PM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
CALUMET AND MONETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4313 9514 4264 9550 4272 9602 4291 9589
4291 9586 4297 9586 4317 9570
TIME...MOT...LOC 0238Z 205DEG 45KT 4280 9598 4275 9551
WIND...HAIL 70MPH 1.00IN
$$
MJF2 follow-up statements
456
WWUS53 KFSD 200302
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 PM CDT SAT MAY 19 2012
IAC021-035-041-141-149-200315-
/O.CON.KFSD.SV.W.0106.000000T0000Z-120520T0315Z/
PLYMOUTH IA-O'BRIEN IA-BUENA VISTA IA-CHEROKEE IA-CLAY IA-
1002 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CLAY...NORTHERN CHEROKEE...NORTHWESTERN BUENA VISTA...SOUTHERN
O'BRIEN AND NORTHEASTERN PLYMOUTH COUNTIES UNTIL 1015 PM CDT...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GRANVILLE TO PETERSON...MOVING NORTHEAST
AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ARCHER...ROYAL AND PRIMGHAR AROUND 1010 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
MONETA.
NUMEROUS WIND DAMAGE REPORTS ARE BEING RECEIVED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE FROM
SOUTHERN WOODBURY COUNTY TO ITS CURRENT LOCATION. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4277 9539 4272 9545 4281 9594 4291 9589
4291 9586 4297 9586 4317 9570 4313 9514
TIME...MOT...LOC 0301Z 209DEG 42KT 4299 9578 4294 9531
WIND...HAIL 70MPH <1.00IN
$$
MJF783
WWUS53 KFSD 200316
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT SAT MAY 19 2012
IAC021-035-041-141-149-200323-
/O.EXP.KFSD.SV.W.0106.000000T0000Z-120520T0315Z/
PLYMOUTH IA-O'BRIEN IA-BUENA VISTA IA-CHEROKEE IA-CLAY IA-
1016 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY...NORTHERN
CHEROKEE...NORTHWESTERN BUENA VISTA...SOUTHERN O BRIEN AND
NORTHEASTERN PLYMOUTH COUNTIES WILL EXPIRE AT 1015 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS AS THEY MOVE NORTHWARD INTO A MORE STABLE AIR MASS...
AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. BRIEF
GUSTY WINDS OF 40 TO 45 MPH ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS THOUGH AS THEY MOVE NORTHEAST.
BE ALERT FOR FLOODED AREAS THROUGHOUT SECTIONS OF NORTHWEST IOWA AND
BE AWARE OF THE HAZARDS OF DRIVING IN FLOODING AREAS...ESPECIALLY AT
NIGHT. SOME OF THESE STORMS HAVE BEEN GIVING COPIOUS AMOUNTS OF
RAINFALL IN A SHORT AMOUNT OF TIME. IT WILL TAKE A FEW HOURS FOR THE
RAIN TO RUNOFF.
LAT...LON 4277 9539 4272 9545 4281 9594 4291 9589
4291 9586 4297 9586 4317 9570 4313 9514
TIME...MOT...LOC 0313Z 209DEG 42KT 4311 9568 4306 9521
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:44 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 19, 6:44 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT SAT MAY 19 2012 .DISCUSSION.../ISSUED AT 250 PM CDT/ PRETTY STRONG SHORTWAVE MOVING NORTHEAST INTO THE NORTHERN PLAINS STATES THIS AFTERNOON AND INTO THE EVENING. AS IT PULLS NORTHEAST...SHOWERS AND STORMS WILL BECOME MORE NUMEROUS. SHEAR PROFILE CONTINUES TO BE LESS THAN IMPRESSIVE...SO DONT EXPECT MORE THAN AN ISOLATED SEVERE STORM THAT MAY PRODUCE QUARTER SIZE HAIL...BUT THAT SHOULD EVEN BE A REACH. DECREASED RAINFALL AMOUNTS SOMEWHAT DUE TO LESS MOISTURE IN PLACE THAN WHAT WAS EXPECTED. MOST OF THE PRECIPITATION WILL BE PULLING OFF TO THE EAST-NORTHEAST AFTER MIDNIGHT. STILL MAY SEE A FEW RENEGADE SHOWERS AFTER THAT TIME BUT HEAVIEST PRECIP SHOULD FALL BEFORE 08Z IN CWA. A FEW SHOWERS MAY LINGER IN THE NORTHEAST CORNER OF THE FORECAST AREA...EAST TO NORTH OF FSD...EARLY TUESDAY MORNING. OTHERWISE WITH UPPER SYSTEM PULLING AWAY AND NO DECENT RESERVOIR OF COLD AIR ALOFT OR CONTINUING INSTABILITY SUCH AS AN UPPER LOW BEHIND SYSTEM... DRYING AND SUBSIDENCE SHOULD REIGN. THIS WILL BRING STEADILY DECREASING CLOUDS. TEMPERATURES WILL BE COOL BUT SLIGHTLY LESS COOL THAN WE HAD EARLIER FOR SUNDAY...IN FACT PRETTY CLOSE TO NORMAL. A DRY REGIME SHOULD CONTINUE THROUGH TUESDAY AS WE TRANSFER FROM LIGHT WINDS TO STRONG SOUTHERLY WINDS IN A WARM ADVECTION PATTERN. THE LIGHT WINDS SUNDAY NIGHT WILL LEAD TO LOW READINGS GENERALLY 40 TO 45. PATCHY FOG ALSO SEEMS POSSIBLE UNDER THESE SEMI IDEAL COOLING CONDITIONS...BUT WILL HOLD OFF FOR NOW GIVEN THE NON GENERAL NATURE OF SUCH FOG AND THE SHORTENING NIGHTTIME PERIOD. THEN TOP THE WARMING AND INCREASING WINDS...WHICH SHOULD BECOME QUITE STRONG FOR TUESDAY...STRONG ENOUGH PERHAPS TO BRING A NEED FOR A WIND ADVISORY WEST...AGAIN WILL HOLD OFF FOR NOW. AIR SHOULD BE CAPPED AND DRY ENOUGH THROUGH TUESDAY DAYTIME TO PRECLUDE THUNDERSTORMS IN THIS WARM ADVECTION PATTERN. EXTENDED PERIOD WEDNESDAY THROUGH SATURDAY IS HIGHLY UNCERTAIN. CURRENT MODELS SUGGEST A FRONTAL PASSAGE TUESDAY NIGHT WITH A THUNDERSTORM THREAT...THEN A BREAK BEHIND FRONT UNTIL UPPER RIDGING BRINGS BACK WARM AND MOISTURE ADVECTION AFTER A DAY OR SO. PREVIOUS MODELS HAVE MADE THIS LESS OF A BREAK AND MODELS HAVE BEEN OSCILLATING...SO WILL KEEP SOME MENTION OF THUNDERSTORMS EACH DAY. MILD TEMPERATURES BEHIND COLD FRONT WEDNESDAY SHOULD TURN TO INCREASING WARMTH AND HUMIDITY BY FRIDAY OR SATURDAY. THIS DOES SEEM TO BE ONE CONSENSUS...THAT A REAL SUMMER MAY ARRIVE BY NEXT WEEKEND. THE BIG QUESTION IS WILL IT BE WARM HUMID AND STORMY...OR WILL THE RIDGING BE STRONG ENOUGH TO LEAD TO HOT HUMID AND CAPPED. && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ SHOWERS/THUNDERSTORMS FILLING IN ACROSS EASTERN NEBRASKA AS UPPER WAVE LIFTS NORTHEAST THROUGH THE CENTRAL PLAINS. THIS PRECIPITATION WILL LIFT NORTH-NORTHEAST ACROSS THIS FORECAST AREA THIS EVENING... WITH MAINLY ELEVATED SHOWERS IN WESTERN AREAS...WHILE THUNDER MORE LIKELY ALONG/EAST OF LAKE ANDES-DE SMET LINE THROUGH 04Z-06Z. MVFR TO IFR VISIBILITY/CEILINGS LIKELY WITH THUNDERSTORMS...ESPECIALLY EAST OF IA/MN STATE HIGHWAY 60 WHERE STRONGEST STORMS ARE MORE LIKELY THROUGH THE EVENING. INSTABILITY AND ASSOCIATED TSRA COVERAGE SHOULD DIMINISH AFTER 06Z. HOWEVER AREAS OF RAIN/MVFR CEILINGS COULD LINGER EAST OF THAT LAKE ANDES-DE SMET LINE MUCH OF THE NIGHT. BY 14Z SUNDAY...IMPROVEMENT TO WIDESPREAD VFR CONDITIONS EXPECTED AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 19, 10:43 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1043 AM CDT SAT MAY 19 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1043 AM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AREAS OF NORTH CENTRAL NEBRASKA AND THEN MOVE NORTHEAST INTO CENTRAL AND EASTERN SOUTH DAKOTA LATER THIS AFTERNOON. THESE STORMS ARE EXPECTED TO SLOWLY SPREAD EAST TONIGHT INTO SUNDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THE STORMS THAT DEVELOP...BUT CANT RULE OUT THE POSSIBILITY OF FEW STORMS PRODUCING HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE REGION THE LATTER HALF OF THE WEEK...BEGINNING WEDNESDAY EVENING. THERE IS STILL SOME UNCERTAINTY ON HOW THE WEATHER PATTERN IS GOING TO EVOLVE AT THIS POINT...BUT THE POTENTIAL EXISTS FOR PERIODS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 19, 7:56 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 3 SW ANTHON 42.36N 95.91W
05/19/2012 E0.88 INCH WOODBURY IA TRAINED SPOTTER
&&
JHLocal storm report, May 19, 8:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 3 SW ANTHON 42.36N 95.91W
05/19/2012 E0.88 INCH WOODBURY IA TRAINED SPOTTER
0800 PM HAIL 4 W ANTHON 42.38N 95.94W
05/19/2012 E1.00 INCH WOODBURY IA PUBLIC
MOSTLY SMALL HAIL...BUT A FEW STONES TO SIZE OF QUARTERS
0800 PM HAIL 5 WSW ANTHON 42.37N 95.96W
05/19/2012 E0.75 INCH WOODBURY IA PUBLIC
ALSO RECEIVED 1 INCH OF RAIN
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:56 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 38 min |
| May 19, 9:09 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 51 min |
| May 19, 10:11 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.